Thunderstorm Wind, Appomattox
- When
- September 17, 1:12 PM EST
- Where
- Appomattox County, 5 mi S of Appomattox
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -78.833
Many trees were downed in Galax.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
In Campbell County, trees were downed on 2 vehicles.In Appomattox County, many trees were downed.In Bedford County, many large trees were downed, near Peaks of Otter.Many trees were downed in Galax.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 12:40 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT)... VERY BUSY AROUND THE OFFICE THIS AFTERNOON. REMNANTS OF IVAN FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST TONIGHT. EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS. EASTERN ZONES HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING. FOR TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES DOWN. CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF OVERNIGHT. WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE DROPOFF TO TOMORROW MORNINGS LOWS. WINDS SHOULD NOT BE AS STRONG TONIGHT AS THEY WERE TODAY. && .LONG TERM (SATURDAY THROUGH FRIDAY)... IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY LATE SATURDAY EVENING. SHOULD SEE RAINFALL THROUGH THE EARLY AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS. HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES. ONCE IVAN MOVES SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN ALOFT AND AT THE SURFACE. THIS IS WHAT SHOULD STEAR IVAN SOUTHWARD. HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE MIDDLE TO END OF THE WEEK. WILL SEE A DEFINITE DECREASE IN RAIN CHANCES THIS WEEK. PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA. && .AVIATION... RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND OVERNIGHT. EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE MORNING HOURS ON SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. && LONG TERM...CL SHORT TERM/AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT FRI SEP 17 2004 NCZ001-002-018-VAZ015-180927- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH. NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN... MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927- BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA- PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC- WYTHE VA-YADKIN NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045- 180928- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC- 1145 AM EDT FRI SEP 17 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THE PRIMARY THREAT WILL BE ISOLATED TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 10 W BOONE 36.21N 81.85W
09/17/2004 WATAUGA NC TRAINED SPOTTER
NUMEROUS TREES DOWN ALONG RTE 321
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1124 AM TORNADO 3 NW COLLINSVILLE 36.76N 79.95W
09/17/2004 HENRY VA EMERGENCY MNGR
TORNADO TOUCHDOWN NEAR HWY 220 AND 57 INTERSECTION.
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC- 1241 PM EDT FRI SEP 17 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITHIN THIS AREA. THE MODERATE RISK AREA IS GENERALLY SOUTH OF A LINE FROM BUCKINGHAM VIRGINIA TO STUART VIRGINIA. THE PRIMARY THREAT WILL BE ISOLATED TORNADOES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0123 PM TORNADO 4 E VINTON 37.27N 79.82W
09/17/2004 BEDFORD VA TRAINED SPOTTER
TORNADO TOUCHDOWN ON HWY 24E.
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM FUNNEL CLOUD 15 SW BEDFORD CITY 37.18N 79.71W
09/17/2004 FRANKLIN VA PUBLIC
WIND DAMAGE TO HOUSE ROOF.
&&
TWThe Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422247, 5422249, 5422248, 5422250.